Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 23, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 19, 2016, 4:40 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2016, 4:40 PM MST (23:40 UTC)
- Expired
- Jul 19, 2016, 5:15 PM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 74 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 2155 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416 WUUS55 KPSR 192340 SVRPSR AZC007-013-021-200015- /O.NEW.KPSR.SV.W.0023.160719T2340Z-160720T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 440 PM MST TUE JUL 19 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA... NORTHEASTERN PINAL COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 515 PM MST * AT 440 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF CENTRAL HEIGHTS-MIDLAND CITY...OR 7 MILES SOUTH OF GLOBE...AND MOVING NORTHWEST AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... GLOBE...MIAMI...CENTRAL HEIGHTS-MIDLAND CITY...CLAYPOOL... TOP OF THE WORLD...TOP-OF-THE-WORLD AND INSPIRATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3329 11068 3317 11083 3340 11120 3360 11098 TIME...MOT...LOC 2340Z 133DEG 26KT 3329 11082 $$ MP
2 follow-up statements
577
WWUS55 KPSR 192358
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
458 PM MST TUE JUL 19 2016
AZC013-200007-
/O.CAN.KPSR.SV.W.0023.000000T0000Z-160720T0015Z/
MARICOPA AZ-
458 PM MST TUE JUL 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARICOPA COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3329 11068 3317 11083 3336 11114 3352 11091
TIME...MOT...LOC 2357Z 133DEG 26KT 3338 11093
$$
AZC007-021-200015-
/O.CON.KPSR.SV.W.0023.000000T0000Z-160720T0015Z/
GILA AZ-PINAL AZ-
458 PM MST TUE JUL 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTH CENTRAL GILA AND NORTHEASTERN PINAL COUNTIES...
AT 457 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR MIAMI...OR 8 MILES WEST OF GLOBE...MOVING NORTHWEST
AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
GLOBE...MIAMI...CENTRAL HEIGHTS-MIDLAND CITY...CLAYPOOL...TOP OF THE
WORLD...TOP-OF-THE-WORLD AND INSPIRATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3329 11068 3317 11083 3336 11114 3352 11091
TIME...MOT...LOC 2357Z 133DEG 26KT 3338 11093
$$
MP877
WWUS55 KPSR 200014
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
514 PM MST TUE JUL 19 2016
AZC007-021-200024-
/O.EXP.KPSR.SV.W.0023.000000T0000Z-160720T0015Z/
GILA AZ-PINAL AZ-
514 PM MST TUE JUL 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GILA AND
NORTHEASTERN PINAL COUNTIES WILL EXPIRE AT 515 PM MST...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3329 11068 3317 11083 3336 11114 3352 11091
TIME...MOT...LOC 0010Z 133DEG 26KT 3338 11093
$$
MPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:18 PM MST, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 19, 2:18 PM MST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 218 PM MST TUE JUL 19 2016 .SYNOPSIS... An increase in clouds and humidity can be expected during the next couple of days along with a slight chance of showers and thunderstorms, mainly east of the Lower Colorado River Valley. High temperatures over the central deserts will stay near seasonal normals, with hotter conditions over the western deserts. Storm chances on the lower deserts will be slight, with better chances over the higher terrain and over southeast Arizona. During the latter half of the week, storm chances will dwindle, and temperatures will increase to above normal levels. && .DISCUSSION... Tonight and Wednesday... Regional morning weather balloon soundings continued show a rather healthy amount of monsoon moisture strewn across central and southern AZ. Monsoon moisture is not excessive by any means, but not minimal either. And, boundary layer moisture was healthy enough to result in relatively low afternoon convective trigger temperatures. This afternoon there seemed to be an early start to convection in southeast AZ and over southern Gila County zone 24. Low afternoon convective trigger temperatures will make the lower desert airmass in south central AZ more susceptible to convection produced by convective outflows moving in from southeast AZ, especially with weakness/support aloft. Upper level weakness and support is what we've been focusing on for a few days now with the approaching inverted trof (IT) from Chihuahua Mexico. At 2 pm mst the leading edge of this IT feature had moved into the southeast AZ corner, with convection breaking out ahead of its leading edge, and in a weak difluent zone aloft. Various meso-scale models have widely varying spacial and temporal solutions for convection, but the bottom line is most of it is produced in southeast AZ running along a north south line from near Tucson to our southern Gila County Zone 24. Additionally, some models produce a strong convective outflow that spreads northwest toward Pinal and Maricopa Counties, including Phoenix between 7 pm and 10 pm mst. The magnitude of this outflow boundary will likely initiate secondary convection. Therefore the chance of showers and thunderstorms will continue this evening through late night, with a slight chance of lingering showers continuing through early Wednesday morning. Wednesday...Monsoon moisture will be still be entrenched over the region. With mid/upper level disturbances departing the area, this will result in another low grade monsoon forecast Wednesday afternoon and evening. Thursday through Monday...monsoon moisture is forecast to thin a little as drier air from New Mexico and Colorado mix over the area. At the same time atmospheric height and thickness values increase dramatically over the region, and if it weren't for remnant monsoon moisture, afternoon temperatures would be much higher. Therefore afternoon desert temperatures are forecast to be above the 110 degree mark, but approaching 115 over the driest low humidity area of southeast CA. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Thunderstorms are possible this afternoon with development already occurring over the higher terrain to the north and east of Phoenix. These storms, along with any that develop around the metro, could produce outflow winds that could impact any terminal. Current storm development suggests outflows from the north or the east are more likely but the exact timing and direction of wind shifts is difficult pin down at this time Southeast California/Southwest Arizona including KIPL and KBLH: Little aviation concerns through with storm activity well off to the east into central Arizona. Expect mostly clear skies and southerly winds through the evening and into tomorrow. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday...Temperatures will trend back into an above normal range through the weekend as moisture levels thin and humidity values drop. Thunderstorm/wetting rain chances dwindle and become mostly limited to the higher terrain of eastern Arizona by Friday and Saturday. Consequently, afternoon humidity levels will drop into the 10-25 percent range this weekend. Outside of any thunderstorms, winds will be typical with some afternoon gustiness. && .SPOTTER INFORMATION STATEMENT... Spotter activation may be required for this evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Vasquez AVIATION...Deemer/Iniguez FIRE WEATHER...Deemer/Iniguez
In the hours before
Special weather statement, Jul 19, 4:26 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
426 PM MST TUE JUL 19 2016
AZZ024-200015-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
426 PM MST TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY
UNTIL 515 PM MST
AT 426 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CHRISTMAS. THIS STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL GILA
COUNTY.
LAT...LON 3314 11059 3315 11063 3313 11064 3309 11070
3306 11083 3325 11084 3329 11063 3316 11055
TIME...MOT...LOC 2326Z 345DEG 2KT 3321 11072
MPSpecial weather statement, Jul 19, 4:35 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
435 PM MST TUE JUL 19 2016
AZZ024-200015-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
435 PM MST TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA AND NORTHEASTERN MARICOPA COUNTIES
UNTIL 515 PM MST
AT 435 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PUNKIN CENTER...OR NEAR SUNFLOWER...MOVING NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SYCAMORE CREEK...ROUND VALLEY...SUNFLOWER...TONTO BASIN AND PUNKIN
CENTER.
LAT...LON 3399 11142 3396 11139 3393 11132 3382 11123
3370 11138 3385 11164 3402 11144
TIME...MOT...LOC 2335Z 135DEG 11KT 3382 11137
MPThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:03 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Jul 18, 5:11 PM MST | Dust Storm Warning | PSR | 66 min | |
| Jul 18, 5:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 18, 5:29 PM MST | Special Weather Statement | PSR | Maricopa | 31 min |
| Jul 18, 5:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 5:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 23 min |
| Jul 18, 5:44 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 18, 5:57 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Jul 18, 6:10 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 35 min |
| Jul 18, 6:16 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 18, 6:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 18, 6:32 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Jul 18, 6:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 18, 6:59 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 7:03 PM MST | Special Weather Statement | PSR | Gila | 42 min |
| Jul 18, 7:08 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 7:26 PM MST | Special Weather Statement | PSR | 19 min | |
| Jul 18, 7:47 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 19, 3:25 PM MST | Blowing Dust Advisory | PSR | 2 hr | |
| Jul 19, 4:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 19, 4:35 PM MST | Special Weather Statement | PSR | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.